Hail, Sullivan
- When
- July 2, 11:30 AM EST
- Where
- Sullivan County, 2.81 mi N of Briscoe
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.810, -74.890
A stalled frontal boundary resulted in moist and unstable air present over central New York. An approaching upper level system provided the forcing needed to generate severe thunderstorms across central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A stalled frontal boundary resulted in moist and unstable air present over central New York. An approaching upper level system provided the forcing needed to generate severe thunderstorms across central New York. Organized shear and lift resulted in large hail along with severe wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 10:48 AM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1148 AM EDT WED JUL 2 2014 .SYNOPSIS... THE UNSTABLE MOIST ATMOSPHERE...AND AN APPROACHING FRONT...WILL CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE REGION TODAY THROUGH THURSDAY. SOME STORMS TODAY MAY CONTAIN STRONG GUSTY WINDS AND LARGE HAIL. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BOTH DAYS. DRY AND COOLER CANADIAN HIGH PRESSURE WILL THEN BUILD IN FOR THE LONG HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION HAS BEGUN AS ATMOSPHERE DESTABILIZES WITH MLCAPES INCREASING TO 2000-3000 J/KG OVER NEPA AND THE SOUTHERN TIER OF NY. WEAK DEWPOINT DISCONTINUITY AND WIND SHIFT CONVERGENT ZONE BISECTS THE FORECAST AREA THIS MORNING...AND MIDLVL FORCING BENEATH A RIGHT ENTRANCE REGION OF 300 MB JET STREAK IS THE SYNOPTIC SET UP FOR SEVERE WEATHER. AS A RESULT...SEVERE STORM WATCH 384 HAS BEEN ISSUED UNTIL 7 PM. THE SYNOPTIC FEATURES ARE FORECAST TO DRIFT SLOWLY EASTWARD LATER TODAY WITH UPR LVL JET LIFTING SLIGHTLY NORTHWARD TONIGHT. DIURNAL DESTABILIZATION SHOULD TAKE THE BULK OF THE ACTIVITY OUT OF THE FORECAST FOR THE OVERNIGHT HOURS...BUT THERE ARE STILL SOME HINTS OF VERY WEAK MIDLVL FEATURES SLIDING THROUGH THE BROAD SOUTHWEST FLOW THAT COULD TRIGGER ADDITIONAL PATCHES OF SHOWERS AND STORMS DURING THE OVERNIGHT...SO WILL LEAVE SOME LOW CHANCE POPS FOR THAT. WARM AND MUGGY CONDITIONS WILL PREVAIL THE REST OF THE DAY...TEMPERED TEMPORARILY BY PASSING STORMS. MUGGY AGAIN TONIGHT WITH 60S TO NEAR 70 FOR OVERNIGHT. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... 345 AM UPDATE... MAIN CONCERN IS HEAVY RAINFALL POTENTIAL DUE TO STALLING FRONT...AND INDIRECT TROPICAL MOISTURE FEED FROM TROPICAL SYSTEM THAT WILL INTERACT WITH THE FRONT. SECONDARY LINGERING CONCERN FOR STRONG THUNDERSTORMS WITH GUSTY WINDS...MAINLY SOUTHEASTERN PART OF OUR AREA. MODEL CONSENSUS CONTINUES TO HANG UP PROGRESS OF THE FRONT...AS IT AWAITS PASSAGE OF A SHARPER SOUTHERN STREAM WAVE THAT WILL MERGE WITH GENERAL BROAD UPPER TROUGH. IN FACT...BALANCE OF MODELS ONLY GET THE SURFACE FRONT MIDWAY THROUGH THE AREA NOW ON THURSDAY. NOT ONLY DOES THIS PERHAPS ALLOW FOR LINGERING GUSTY THUNDERSTORM THREAT FOR SOUTHEAST PARTS OF OUR AREA /I.E. AHEAD OF THE SURFACE FRONT AND WITH CONTINUED DECENT SHEAR/...BUT ALSO A HEAVY RAINFALL THREAT IN THE GENERAL VICINITY OF THE FRONTAL ZONE. RIGHT ENTRANCE REGION OF STRONG SSW JET WILL RESIDE SQUARELY ACROSS OUR AREA...MEANWHILE INDIRECT FEED OF TROPICAL MOISTURE WILL EXTEND WELL INLAND OF WHAT IS NOW TROPICAL STORM ARTHUR. THIS SET UP APPEARS SIMILAR TO WHAT IS CALLED PREDECESSOR RAINFALL EVENTS /ALSO CALLED PRE...WHICH ARE LINKED TO PAST FLASH FLOODING EVENTS/...WITH JUXTAPOSITION OF TROPICAL SYSTEM ADVANCING UP CAROLINA COAST...TO ENTRANCE REGION OF SOUTHWESTERLY JET TO THE NORTH. COMPARED TO PRIOR GUIDANCE...THE SLIGHTLY FURTHER WESTWARD POSITIONING OF THESE INGREDIENTS HEIGHTENS CONCERNS FOR HEAVY RAINFALL AND FLASH FLOOD POTENTIAL FOR NEPA INTO A GOOD CHUNK OF CENTRAL NY...ESPECIALLY POCONOS- CATSKILLS /BUT NOT LIMITED ONLY TO THERE...GIVEN CONTINUED SHIFTING OF JET AND FRONT PLACEMENTS/. PRECIPITABLE WATER VALUES WILL BE NEAR OR EVEN SLIGHTLY ABOVE AN INCH-AND- THREE- QUARTERS...AND SOUNDINGS EXHIBIT AN INCREASINGLY MOIST- ADIABATIC LOOK WHICH WILL PROMOTE EFFICIENT RAIN PROCESSES. WHILE I DO NOT YET HAVE THE CONFIDENCE ON A SPECIFIC GEOGRAPHICAL AREA FOR A FLASH FLOOD WATCH...I COULD SEE ONE BEING ISSUED FOR THE MOST VULNERABLE LOCATIONS AS WE GET CLOSER TO THE EVENT. OF COURSE...RAINFALL THAT FIRST OCCURS TODAY/TONIGHT...WILL BE A PART OF THE DECISION OF WHICH AREAS WILL BE MOST SENSITIVE TO ADDITIONAL RAINS THURSDAY. RAIN AND THUNDER WILL GRADUALLY SHIFT EAST THURSDAY NIGHT/EARLY FRIDAY...YIELDING TO LARGE AND DRY HIGH PRESSURE THAT WILL START BUILDING IN FROM THE MIDWEST. FRIDAY LOOKS COOLER AND MAINLY DRY AS CLOUDS GIVE WAY TO SUN...AND DRY NORTHWEST WINDS PICK UP TO CAUSE DEWPOINTS TO FALL THROUGH THE 50S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... 2 AM WED UPDATE... AGAIN LITTLE CHANGE AND FOLLOWED WPC GUIDANCE. HIGH PRESSURE WILL KEEP THE AREA DRY SAT TO SUN NGT THEN A CHANCE OF SHOWERS AND THUNDERSTORMS THE REST OF THE LONG TERM. BUSY ON RADAR SO MOSTLY MINOR TWEEKS TO CURRENT WPC GUIDANCE. 2 PM TUE UPDATE... LOOKING AT FRIDAY THROUGH THE REMAINDER OF THE FORECAST PERIOD... DECIDED TO FOLLOW CLOSELY TO WPC GUIDANCE AGAIN TODAY AND MADE MINOR ADJUSTMENTS TO THE PRIOR FORECAST. THE UPPER LEVEL TROUGH THAT IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY WILL BE LOCATED OVER THE MID-WEST BY THURSDAY EVENING. THE TROUGH WILL SLOWLY SHIFT EAST THROUGH SAT MORNING. THE EXPECTED COLD FRONT WILL BE EAST OF THE CWA BY 00Z FRIDAY AND NW SFC IS EXPECTED TO PREVAIL WITH COOLER AND DRIER AIR ALOFT. AS NW FLOW WILL PREVAIL THROUGH FRIDAY AFTERNOON... UPSLOPE SHOWERS MAY DEVELOP DUE TO LINGERING LOW LVL MOISTURE REMAINING OVER THE CWA. FRIDAY NIGHT THE UPPR LVL TROUGH AXIS WILL SHIFT TO THE EAST OF THE AREA AND SFC RIDGING WILL BUILD IN FROM THE WEST. THIS WILL RESULT IN THE CHANCE FOR UPSLOPE SHOWERS DIMINISHING ACROSS THE CWA. A SFC RIDGE IS EXPECTED TO REMAIN OVER THE CWA WITH QUIET WEATHER THROUGH THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES WILL BE ON THE WARMING TREND HEADING TOWARDS THE WEEKEND WITH TEMPERATURES RISING INTO THE LOW TO MID 80S BY SUNDAY. LOW TEMPERATURES ARE EXPECTED TO BE IN THE UPPR 40S TO MID 50S THROUGH THE PERIOD. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... 7 AM UPDATE... ANOTHER ROUND OF THUNDERSTORMS WILL FORM MIDDAY AND MOVE THROUGH CENT NY 17 TO 21Z AND AVP BY 24Z. THUNDERSTORMS COULD HAVE MVFR CIGS AND VSBYS AND MAYBE IFR VSBYS. THIS EVENING MOSTLY VFR AGAIN. LATE TONIGHT FOG SHOULD FORM AGAIN. SHOULD BE MORE WIDESPREAD AND LOWER THAN THIS MORNING DUE TO THE EXPECTED RAIN. ALL BUT SYR SHOULD HAVE MVFR VSBYS. ELM MAY DROP TO IFR LATE. WINDS S TO SW AT 5 KTS EARLY BUT EAST AT RME AND LVAR ELM/AVP. DURING THE DAY S TO SW AT 5 TO 10 KTS. TONIGHT LIGHT AND VARIABLE TO CALM ALL SITES. OUTLOOK... THU...RESTRICTIONS FROM RA/TSRA AS MOIST COLD FRONT MOVES THROUGH THE REGION. THU NGT THROUGH SUN...VFR EXCEPT POSSIBLE LATE NIGHT VALLEY FOG KELM EACH DAY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...JAB SHORT TERM...MDP LONG TERM...KAH/TAC AVIATION...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 422 AM EDT WED JUL 2 2014 NYZ009-015>018-022>025-036-037-044-055-PAZ038-030830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA- BRADFORD- 422 AM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME THUNDERSTORMS MAY LINGER INTO THURSDAY...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-030830- CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE- WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 422 AM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STALLED FRONT...AND AN INDIRECT TROPICAL MOISTURE FEED FROM WHAT IS NOW TROPICAL STORM ARTHUR...WILL CAUSE THUNDERSTORMS WITH HEAVY RAINFALL THURSDAY. THERE IS SOME POTENTIAL FOR FLASH FLOODING DEPENDING ON HOW THINGS EVOLVE. A FLASH FLOOD WATCH MAY BE ISSUED FOR THE MOST VULNERABLE LOCATIONS IF CONFIDENCE IN THIS THREAT INCREASES. ALSO...SOME STORMS THURSDAY MAY STILL CONTAIN STRONG GUSTY WINDS. NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN THURSDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1049 AM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND DMG NORTH TOWANDA 41.78N 76.45W
07/02/2014 BRADFORD PA 911 CALL CENTER
TREE DOWN ON VEHICLE
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL WARREN CENTER 41.93N 76.17W
07/02/2014 M1.00 INCH BRADFORD PA TRAINED SPOTTER
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 PM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM HAIL MONTROSE 41.83N 75.88W
07/02/2014 M0.88 INCH SUSQUEHANNA PA TRAINED SPOTTER
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1217 PM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL FRIENDSVILLE 41.92N 76.05W
07/02/2014 M1.75 INCH SUSQUEHANNA PA PUBLIC
&&
JMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1229 PM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL BROOKLYN 41.75N 75.81W
07/02/2014 M2.00 INCH SUSQUEHANNA PA TRAINED SPOTTER
&&
JMLThe Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 16:28 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
A tree was blown through a house and penny size hail was also reported with the thunderstorm.
Power lines were blown down and dime to quarter size hail also occurred.
Trees and wires were blown down.
Multiple trees were blown down from near Floyd to Trenton Falls.
Numerous trees were blown down in the village.
Numerous trees were blown down along State Route 281 with multiple trees blown down in the city.
Numerous trees were blown down around the town of Polkville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518947, 518952, 518948, 518949, 518950, 518954, 518955, 518956, 518957, 518958, 518959, 518951.